Managing vaccine-associated anaphylaxis in the pharmacy

Mary Jessimine A Bushell, Patrick A. Ball

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background: Although vaccine-associated anaphylaxis is very rare, it is the most serious of adverse events. An emerging role for appropriately credentialed pharmacists in Australia is the administration of vaccines to adults. Pharmacists administering vaccinations must be adequately prepared and competent to act should anaphylaxis occur within the community pharmacy setting. Aim: This paper aims to review the evidence, identifies recommendations for established vaccinators administering vaccines in the community setting and provides recommendations for the most appropriate management of anaphylaxis in the community pharmacy setting. Discussion: Available literature revealed that the pharmacist vaccinator should utilise a pre-vaccination checklist to screen for patients at high risk of anaphylaxis. All pharmacists administering vaccines should demonstrate assessed competency using both available brands of adrenaline auto-injectors and demonstrate the adrenaline ampoule/needle/syringe technique. There is a strong case for pharmacist anaphylaxis response kits to contain at minimum three in-date adult adrenaline auto-injectors, in addition to other components of the kit. Pharmacies providing a vaccination service must have an appropriate treatment room and display a posted, written emergency protocol. Pharmacists should be able to identify anaphylaxis and differentiate this medical emergency from other adverse events following immunisation such as vasovagal syncope. Conclusion: To ensure public health, pharmacists administering vaccines must be prepared for, able to screen for and immediately recognise and manage vaccine-associated anaphylaxis and ensure appropriate follow-up and referral.

Original languageEnglish
Pages (from-to)24-30
Number of pages7
JournalJournal of Pharmacy Practice and Research
Volume45
Issue number1
DOIs
Publication statusPublished - 1 Jan 2015
Externally publishedYes

Fingerprint

Anaphylaxis
Pharmacists
Vaccines
Pharmacies
Epinephrine
Vaccination
Emergencies
Immunization
Syringes
Vasovagal Syncope
Public health
Needles
Checklist
Referral and Consultation
Public Health

Cite this

@article{ff4023726cf042b68fa0522b02331231,
title = "Managing vaccine-associated anaphylaxis in the pharmacy",
abstract = "Background: Although vaccine-associated anaphylaxis is very rare, it is the most serious of adverse events. An emerging role for appropriately credentialed pharmacists in Australia is the administration of vaccines to adults. Pharmacists administering vaccinations must be adequately prepared and competent to act should anaphylaxis occur within the community pharmacy setting. Aim: This paper aims to review the evidence, identifies recommendations for established vaccinators administering vaccines in the community setting and provides recommendations for the most appropriate management of anaphylaxis in the community pharmacy setting. Discussion: Available literature revealed that the pharmacist vaccinator should utilise a pre-vaccination checklist to screen for patients at high risk of anaphylaxis. All pharmacists administering vaccines should demonstrate assessed competency using both available brands of adrenaline auto-injectors and demonstrate the adrenaline ampoule/needle/syringe technique. There is a strong case for pharmacist anaphylaxis response kits to contain at minimum three in-date adult adrenaline auto-injectors, in addition to other components of the kit. Pharmacies providing a vaccination service must have an appropriate treatment room and display a posted, written emergency protocol. Pharmacists should be able to identify anaphylaxis and differentiate this medical emergency from other adverse events following immunisation such as vasovagal syncope. Conclusion: To ensure public health, pharmacists administering vaccines must be prepared for, able to screen for and immediately recognise and manage vaccine-associated anaphylaxis and ensure appropriate follow-up and referral.",
keywords = "Australia, Pharmacy, Pharmacy practice",
author = "Bushell, {Mary Jessimine A} and Ball, {Patrick A.}",
year = "2015",
month = "1",
day = "1",
doi = "10.1002/jppr.1053",
language = "English",
volume = "45",
pages = "24--30",
journal = "Australian Journal of Hospital Pharmacy",
issn = "0310-6810",
publisher = "Wiley-Blackwell",
number = "1",

}

Managing vaccine-associated anaphylaxis in the pharmacy. / Bushell, Mary Jessimine A; Ball, Patrick A.

In: Journal of Pharmacy Practice and Research, Vol. 45, No. 1, 01.01.2015, p. 24-30.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Managing vaccine-associated anaphylaxis in the pharmacy

AU - Bushell, Mary Jessimine A

AU - Ball, Patrick A.

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Background: Although vaccine-associated anaphylaxis is very rare, it is the most serious of adverse events. An emerging role for appropriately credentialed pharmacists in Australia is the administration of vaccines to adults. Pharmacists administering vaccinations must be adequately prepared and competent to act should anaphylaxis occur within the community pharmacy setting. Aim: This paper aims to review the evidence, identifies recommendations for established vaccinators administering vaccines in the community setting and provides recommendations for the most appropriate management of anaphylaxis in the community pharmacy setting. Discussion: Available literature revealed that the pharmacist vaccinator should utilise a pre-vaccination checklist to screen for patients at high risk of anaphylaxis. All pharmacists administering vaccines should demonstrate assessed competency using both available brands of adrenaline auto-injectors and demonstrate the adrenaline ampoule/needle/syringe technique. There is a strong case for pharmacist anaphylaxis response kits to contain at minimum three in-date adult adrenaline auto-injectors, in addition to other components of the kit. Pharmacies providing a vaccination service must have an appropriate treatment room and display a posted, written emergency protocol. Pharmacists should be able to identify anaphylaxis and differentiate this medical emergency from other adverse events following immunisation such as vasovagal syncope. Conclusion: To ensure public health, pharmacists administering vaccines must be prepared for, able to screen for and immediately recognise and manage vaccine-associated anaphylaxis and ensure appropriate follow-up and referral.

AB - Background: Although vaccine-associated anaphylaxis is very rare, it is the most serious of adverse events. An emerging role for appropriately credentialed pharmacists in Australia is the administration of vaccines to adults. Pharmacists administering vaccinations must be adequately prepared and competent to act should anaphylaxis occur within the community pharmacy setting. Aim: This paper aims to review the evidence, identifies recommendations for established vaccinators administering vaccines in the community setting and provides recommendations for the most appropriate management of anaphylaxis in the community pharmacy setting. Discussion: Available literature revealed that the pharmacist vaccinator should utilise a pre-vaccination checklist to screen for patients at high risk of anaphylaxis. All pharmacists administering vaccines should demonstrate assessed competency using both available brands of adrenaline auto-injectors and demonstrate the adrenaline ampoule/needle/syringe technique. There is a strong case for pharmacist anaphylaxis response kits to contain at minimum three in-date adult adrenaline auto-injectors, in addition to other components of the kit. Pharmacies providing a vaccination service must have an appropriate treatment room and display a posted, written emergency protocol. Pharmacists should be able to identify anaphylaxis and differentiate this medical emergency from other adverse events following immunisation such as vasovagal syncope. Conclusion: To ensure public health, pharmacists administering vaccines must be prepared for, able to screen for and immediately recognise and manage vaccine-associated anaphylaxis and ensure appropriate follow-up and referral.

KW - Australia

KW - Pharmacy

KW - Pharmacy practice

UR - http://www.scopus.com/inward/record.url?scp=84939245474&partnerID=8YFLogxK

U2 - 10.1002/jppr.1053

DO - 10.1002/jppr.1053

M3 - Article

VL - 45

SP - 24

EP - 30

JO - Australian Journal of Hospital Pharmacy

JF - Australian Journal of Hospital Pharmacy

SN - 0310-6810

IS - 1

ER -